Case Presentation: 48 y/o African American with h/o obesity and HTN on Enalapril, menorrhagia was sent in by PCP for low H/H of 6.3/23. Patient has been having chronically heavy menses associated with large clots. Her usual hemoglobin is around 9-10mg/dL. Denies any other symptoms.Patient was admitted to medicine for anemia requiring blood transfusion. Cross matching showed antibodies for anti-I which delayed blood transfusion for almost 12 hours, but eventually was matched. Patient received first unit of PRBC without any complications. After 15 minutes into transfusion of second unit, patient started complaining of numbness on back of her throat and tongue swelling. She was assessed by nurse and was found to have no acute distress. Half an hour later swelling worsened. She was given 0.3 of Epinephrine IM along with Benadryl and solumedrol IV. The medications didn’t help alleviate her symptoms and then developed dyspnea and hypoxia. Attempts to endotracheal intubation were unsuccessful due to edema. Patient lost the pulse and CPR was initiated. She was intubated via cricothyroidotomy, the Selinger technique. ROSC was achieved after 3 cycles of CPR and was transferred to ICU. Over the course of next couple days, she developed shock liver, acute renal failure, Septic shock requiring pressor support. She was monitored off sedation and was found to have no mental status. CT head showed loss of gray-white matter differentiation and sulci effacement consistent with diffuse cerebral edema and the pattern of anoxic encephalopathy. EEG showed diffuse slowing of brain activity but no epileptiform activity. She went in to cardiac arrest on day 7 and she expired after unsuccessful attempts of resuscitation.
Discussion: Blood transfusions are associated with Allergic transfusion reactions (ATR) which include a wide spectrum of acute hypersensitivity reactions. ATR can manifest as anaphylaxis or mucocutaneous (angioedema) or a combination. Among these angioedema alone is less common.ACE-I are associated with angioedema which can present anytime from hours to years later. Most commonly it is associated with Hereditary angioedema which has a deficiency in C1 esterase inhibitor. We present a rare case of fatal angioedema with Blood transfusion when given with ACE-I. This patient who presented with asymptomatic anemia was given 2 units of blood transfusion. She developed features of allergic reaction within 15 minutes of transfusion which worsened to fatal angioedema requiring cricothyrotomy. As a result of this complication, she had cardiac arrest which resulted in her death. Our case was associated with fatal angioedema who was given ACE-I before the blood transfusion. ACE-I have long been known for adverse drug reactions. ACEI during blood transfusion have been reported with some cases of Hypotensive transfusion reactions (HyTRs). Patients with a high risk of intraoperative bleeding might benefit from the avoidance of the use of an angiotensin-converting enzyme (ACE) inhibitor whenever possible to avoid acute hypotensive transfusion reactions.
Conclusions: Although, there were no cases were reported with association of ACE-I and blood transfusion causing fatal angioedema, there could be an increased risk when given together. Given the example of mortality in this case, further studies can be done to find out the association between them and likely avoid ACE-I during or before blood transfusion. This case also enforces on the appropriate use of blood transfusion and reassessment for the need of second unit after the first one.